Alert archive / Indiana / River Flood Warnings in 2024
River Flood Warning 63, NWS Indianapolis, IN
NWS Indianapolis, IN issued this river flood warning at Apr 10, 2024, 11:15 AM EDT for Daviess County, Greene County, Knox County, Indiana. It took effect at Apr 11, 2024, 11:42 AM EDT. It was in force for 7 days.
The area
The counties it named.
The facts
- Issued
- Apr 10, 2024, 11:15 AM EDT (15:15 UTC)
- In effect from
- Apr 11, 2024, 11:42 AM EDT
- Expired
- Apr 18, 2024, 9:57 PM EDT
- In force
- 7 days
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
- Flood severity
- Minor
Counties Daviess County, IN, Greene County, IN, Knox County, IN
The radar
The Evansville,IN radar (KVWX), 79 km from the middle of the area, began a volume at 15:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point White River (IN) at Elliston (ELLI3).
- Action stage
- 14 ft
- Minor stage
- 18 ft
- Moderate stage
- 25 ft
- Major stage
- 29 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this river flood warning went out at Apr 10, 9:22 AM EDT, 1 hour 53 minutes earlier. Its key messages:
- Widespread showers and a few thunderstorms return to the area later today into tonight, with heavy rainfall and localized flooding possible.
- Significant rainfall in the next 48 hours will likely prolong ongoing river flooding at a minimum, and lead to some renewed lowland flooding along main stem rivers.
- A marginal severe threat exists for late Thursday morning into the afternoon, but uncertainty is high on location.
Area forecast discussion, Apr 10, 9:22 AM EDT, 1 hour 53 minutes before
Area Forecast Discussion National Weather Service Indianapolis IN 922 AM EDT Wed Apr 10 2024 .KEY MESSAGES... - Widespread showers and a few thunderstorms return to the area later today into tonight, with heavy rainfall and localized flooding possible. - Significant rainfall in the next 48 hours will likely prolong ongoing river flooding at a minimum, and lead to some renewed lowland flooding along main stem rivers. - A marginal severe threat exists for late Thursday morning into the afternoon, but uncertainty is high on location. && .FORECAST UPDATE... Issued at 921 AM EDT Wed Apr 10 2024 - Cloudy and cool; Rain arriving this afternoon. Surface analysis this morning shows a frontal boundary stretching from north of Richmond to Columbus and then south of Vincennes. Surface High pressure was found over Michigan. Cool easterly surface flow was in place across much of the forecast area and dew points across the area have fallen to the lower to middle 40s. Radar mosaics show an area of showers over southern Indiana, on the south side of the frontal boundary. These showers were moving northeast within the flow aloft, but making little progress northward. Aloft, water vapor imagery showed a deep upper trough over the southern plains states. This was resulting in moist southwest flow streaming northeast into the Ohio Valley. Much stronger storms were found across LA ahead of the trough. Models this afternoon depict the arrival of forcing dynamics within the flow aloft pushing into the Ohio Valley. The 300K GFS isentropic surface shows lift arriving this afternoon, from south to north with specific humidities greater than 6 g/kg. Forecast soundings this afternoon trend toward saturation with pwats over 1.2 inches. DESI members all appear in good agreement for the arrival of rain. Thus will trend toward categorical pops this afternoon, particularly across the south which will be closest to the combination of the lower level boundary and approaching forcing. At this point rainfall should be falling at low rates, which will not be favorable for flash flooding or widespread type areal flooding. However, the slow rainfall could result in some minor, nuisance type flooding that may require flood advisories this afternoon and evening. Given the expected precipitation, cloud cover and cool northeast flow across the forecast area, highs in the upper 50s and lower 60s will be expected. && .SHORT TERM (Today and tonight)... Issued at 317 AM EDT Wed Apr 10 2024 Increasingly wet weather expected today into tonight and beyond as a rapidly strengthening low pressure system lifts out of the western Gulf Coast region toward the lower Wabash Valley by late tonight. Scattered showers early this morning associated with weak forcing along a quasistationary boundary draped across the region will diminish in coverage a bit as daybreak approaches, with a relative lull in precipitation this morning, with some light showers remaining possible across primarily the south, before a leading upper level impulse ahead of the main upper low quickly shifts northward through the day, and a strengthening low level jet begins to steadily pump greater and deeper moisture into the region. Showers and perhaps a few thunderstorms will overspread the area from south to north, particularly from midday onward, with widespread rain and at least isolated thunderstorms throughout tonight, as profiles become deeply saturated and forcing for ascent dramatically increases. Though a well-sheared environment will exist, little to no surface based instability is expected, though some very slight elevated instability may sneak into portions of the area tonight - but profiles will largely remain pseudoadiabatic. Thus, heavy rain and associated hydrologic concerns will be the primary threat through the short term. Precipitable water values will steadily increase through the short term, peaking tonight near climatological maximum for the time of year, which, along with the large scale forcing for ascent from a coupled jet structure, the potent closed low, and the presence of a strong deformation zone just northwest of the low track, will set the stage for heavy rain potential, particularly across our west and northwest in the Wabash Valley, which remains in flood after heavy rains last week. That said, with only a very modest convective component to the rainfall, amounts, while significant, do not appear significant enough for a widespread flash flood threat in the short term, though localized flooding is certainly on the table. Will hold off on a flood watch at this time, but message the heavy rain concern via all available venues. Rainfall in the short term and beyond is likely to lead to prolonged and perhaps renewed lowland flooding along the main stem rivers, and this will require careful monitoring as this event unfolds. && .LONG TERM (Thursday through Tuesday)... Issued at 317 AM EDT Wed Apr 10 2024 An active pattern will continue through the end of the work week as a strengthening surface low aided by phasing jet energy aloft tracks through the region Thursday then slowly away to the northeast into Quebec on Friday. This will maintain a persistent threat for rain that will gradually end from the southwest on Friday. Warm and mainly dry conditions will then return for the weekend into early next week. The main area of concern in the extended will come Thursday and Thursday night as the aforementioned surface wave strengthens and moves across the area. Widespread rain and scattered storms will be ongoing at 12Z Thursday with the low positioned across the lower Ohio Valley. The track of the low across the forecast area will shift the greater coverage of rainfall to the north and west...creating a brief lull through midday Thursday. Scattered convection is expected to develop in the vicinity of the surface wave during the afternoon and the presence of modest BL shear with deep low level moisture and weak instability supports the potential for stronger cells...particularly over the southeast half of the forecast area. Appears the greatest risk for severe storms will be to our east but could see gusty winds and small hail within convection Thursday afternoon. Outside of any convection... winds will gust up to 35-40mph with a sharp pressure gradient surrounding the intensifying surface low. The combination of strong low level forcing and precip water values peaking at 1.25 to 1.50 inches will keep the threat for heavy rainfall across the region early Thursday morning...with a more localized risk associated with scattered convection in the vicinity of the surface wave Thursday afternoon. There is high confidence in a widespread 1 to 2 inches of rain with locally higher amounts across the entire forecast area from later today through early Friday. This will bring areal flooding concerns and likely a renewal of flooding on area rivers and streams for late week. As the surface wave moves into northeast Indiana by Thursday evening...wraparound moisture will pivot back into the region in association with a mid level deformation band that may accentuate rainfall rates for a brief period during the night. Scattered showers will continue on Friday and focus mainly across the northeast half of the forecast area within the backwash of the departing surface low. As cold advection establishes...expect a cool...raw afternoon with winds again gusting across the region. As drier air spreads into the area...showers will end by late day. Temperatures will likely hold in the upper 40s and lower 50s across much of the northeast half of the forecast area...with the potential for late day sun boosting temps a bit higher further southwest. Ridging at the surface and aloft will expand into the Ohio Valley for the weekend with warmer temperatures and mainly dry conditions. Cannot rule out a few showers and thunderstorms late Saturday night and Sunday focused especially across northern portions of the forecast area as a weak surface wave tracks through the lower Great Lakes. Additional threats for scattered convection are possible through the first half of next week as a strong storm system tracks into the western Great Lakes. Temperatures will remain warm with 70s expected for highs Sunday through the middle of next week. && .AVIATION (12Z TAF Issuance)... Issued at 641 AM EDT Wed Apr 10 2024 Impacts: - Widespread IFR ceilings in showers developing late morning onward. - Isolated thunderstorms possible late in the period, but too uncertain for inclusion at this time. Discussion: Ceilings will deteriorate from south to north during the day today as a strong low pressure system moves toward the region. Widespread IFR conditions are expected in showers, with MVFR visibilities, by late morning/midday at all but LAF, which will likely remain MVFR into the evening. Visibilities will likely fluctuate, and may drop to IFR briefly in the heaviest showers. Isolated embedded thunderstorms are possible late this afternoon into tonight, but are too low probability at any one point for mention at this time. Winds will be variable around the boundary early in the period, becoming more easterly with time as the low level flow responds to the developing/approaching surface low with time. Sustained winds will generally be 10KT or less, though some gustiness may develop late in the period as the pressure gradient tightens. && .IND WATCHES/WARNINGS/ADVISORIES... None. && UPDATE...Puma SHORT TERM...Nield LONG TERM...Ryan AVIATION...Nield
Hazardous weather outlook, Apr 10, 3:36 AM EDT, 7 hours 39 minutes before
Hazardous Weather Outlook National Weather Service Indianapolis IN 336 AM EDT Wed Apr 10 2024 INZ021-028>031-035>049-051>057-060>065-067>072-110745- Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone- Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam- Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby- Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess- Martin-Lawrence-Jackson-Jennings- Including the cities of Delphi, Flora, Williamsport, West Lebanon, Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington, Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers, Carmel, Noblesville, Anderson, Muncie, Winchester, Union City, Farmland, Parker City, Clinton, Fairview Park, Rockville, Montezuma, Rosedale, Greencastle, Plainfield, Brownsburg, Danville, Indianapolis, Greenfield, New Castle, Terre Haute, Brazil, Spencer, Gosport, Martinsville, Mooresville, Greenwood, Franklin, Shelbyville, Rushville, Sullivan, Carlisle, Shelburn, Farmersburg, Linton, Bloomfield, Jasonville, Worthington, Bloomington, Nashville, Columbus, Greensburg, Vincennes, Washington, Loogootee, Shoals, Bedford, Mitchell, Seymour, and North Vernon 336 AM EDT Wed Apr 10 2024 This hazardous weather outlook is for central Indiana. .DAY ONE...Today and Tonight. Widespread showers with isolated to scattered embedded thunderstorms are expected later today and tonight. Severe storms are not expected, but heavy rainfall and localized flooding will be possible. Lightning is a threat from any thunderstorm. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Showers with isolated to scattered thunderstorms will remain a threat through Thursday evening. An isolated strong storm or two cannot be ruled out, with gusty winds and small hail, along with a continued threat for heavy rainfall and localized flooding. .SPOTTER INFORMATION STATEMENT... Spotters are requested to report heavy rainfall amounts and any observed flooding over the next 48 hours. && This product in graphical format...along with other weather... hydrological and climate information...at: http://www.weather.gov/erh/ghwo?wfo=ind http://www.weather.gov/ind
The office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 9, 8:52 PM EDT | Areal Flood Advisory | IND | Bartholomew, Decatur, Johnson, Rush, Shelby | 4 hr |
| Apr 9, 8:55 PM EDT | Areal Flood Advisory | IND | Daviess, Greene, Knox, Martin | 4 hr |
| Apr 9, 8:59 PM EDT | Areal Flood Advisory | IND | Brown, Greene, Monroe, Owen | 4 hr |
| Apr 10, 11:15 AM EDT | River Flood Warning | IND | Bartholomew | 3 days |
| Apr 10, 11:15 AM EDT | River Flood Warning | IND | Jackson, Lawrence, Washington | 6 days |
| Apr 10, 11:15 AM EDT | River Flood Warning | IND | Daviess, Gibson, Knox, Pike | 10 days |
| Apr 10, 11:27 AM EDT | River Flood Warning | IND | Gibson, Knox, Posey | 21 days |
| Apr 10, 11:27 AM EDT | River Flood Warning | IND | Knox | 13 days |
Nearby
River Flood Warnings in Indiana, 2024Every river flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.